What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 28, 2:11 PM EST, 1 hour 9 minutes earlier. Its key messages:
- Updated at 156 PM EST Sat Feb 28 2026
- Strong to marginally severe thunderstorms are possible over parts of metro SE Florida and around Lake Okeechobee this afternoon, with the primary threat being strong/damaging wind. However, an isolated threat exists for severe hail and a funnel cloud or tornado.
- Patchy dense fog possible again tomorrow morning, mainly across interior South Florida and Southwest Florida.
- Smoke from wildfire activity may still create dangerous driving conditions across portions of I-75, Tamiami Trail, and SR-29 today.
Area forecast discussion, Feb 28, 2:11 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
211 PM EST Sat Feb 28 2026
...New UPDATE...
.KEY MESSAGES...
Updated at 156 PM EST Sat Feb 28 2026
- Strong to marginally severe thunderstorms are possible over
parts of metro SE Florida and around Lake Okeechobee this
afternoon, with the primary threat being strong/damaging
wind. However, an isolated threat exists for severe hail and
a funnel cloud or tornado.
- Patchy dense fog possible again tomorrow morning, mainly
across interior South Florida and Southwest Florida.
- Smoke from wildfire activity may still create dangerous
driving conditions across portions of I-75, Tamiami Trail,
and SR-29 today.
&&
.UPDATE...
Issued at 156 PM EST Sat Feb 28 2026
We are starting to see convection develop across the lake region
and Palm Beach county early this afternoon. With low-level
prevailing SW flow and the easterly Atlantic sea breeze moving
inland, the greatest threat for severe storms will be over Palm
Beach and Broward counties this afternoon as the sea breeze gets
pinned and convergence occurs between the sea breeze and low-
level SW flow. This convergence will also support the risk for an
isolated funnel cloud or tornado.
As covered in the previous discussions, the convective parameters
are adequate for a few severe storms today, particularly in the
form of wind as current ACARS soundings highlight an inverted-V
setup from the 800mb height level down to the surface. This type
of sounding will support the possibility of sudden downdrafts as
rain cooled air can rush to the surface and is highlighted with
DCAPE (downdraft CAPE) near 1000 J/kg. This threat will end in the
evening as nocturnal cooling begins.
&&
.UPDATE...
Issued at 804 AM EST Sat Feb 28 2026
A diffuse frontal boundary noted in the early AM discussion
continues to sit just north of Lake Okeechobee this morning. South
of this boundary, abundant low-level moisture in a light southerly
wind flow is in place with dewpoints in the upper 60s/lower 70s.
This is promoting areas of low clouds and fog, primarily from west
of metro SE Florida to the Naples area. The fog should burn off
by 10 AM and give way to partly/mostly sunny skies and warm
temperatures rising into the 80s early this afternoon.
A mid-level shortwave trough currently over the eastern Gulf of
America will move east across the Florida peninsula this
afternoon. The warm and humid southerly low level wind flow should
destabilize the low levels, and HREF ensemble consensus indicates
CAPE values well over 1000 j/kg this afternoon. Mid-level winds
30-40 knots in association with the shortwave overlaying the low
level instability should aid in the formation of scattered showers
and thunderstorms between 2-8 PM. The showers and thunderstorms
will favor eastern sections including much of the SE Florida metro
area once the seabreeze sets up. Most likely areas to be affected
are Palm Beach and Broward counties, perhaps as far south as
northern Miami-Dade County.
The latest Storm Prediction Center convective outlook has a
marginal (Level 1) risk of severe thunderstorm over most of SE
Florida extending westward to Lake Okeechobee, and feel that this
adequately covers the potential for a few storms with strong to
damaging wind gusts, hail, and even a non-zero chance of a funnel
cloud or tornado before the threat decreases after 8 PM.
&&
.SHORT TERM...
(Today through Sunday)
Issued at 1236 AM EST Sat Feb 28 2026
South Florida sits just to the south of a decaying frontal
boundary early this morning. With light southerly moisture
advection and light surface winds, fog development is likely once
again early this morning especially across Southwest Florida and
local Gulf waters. Residual smoke from the National & Regal fires
in southwestern Florida may act to create exceptionally dense fog
across these areas, resulting in visibilities nearing zero at
times and dangerous driving conditions. Motorists are advised to
exercise extra caution if traveling along inland routes through
9am this morning, especially along Alligator Alley and SR-29 in
Collier/Hendry counties.
The decaying frontal boundary will continue to progress very slowly
southward through the day today while likely remaining just to the
north of the forecast area as a shortwave transverses the SE CONUS.
This should keep South Florida in the envelope of deeper tropical
moisture. The continued increase of low-level moisture and passage
of the shortwave could help facilitate the development of a few
strong to marginally severe thunderstorms this afternoon and
evening. While it will be possible for most of South Florida to see
a few showers today, the focus of convection will develop near the
Lake Okeechobee region during the late afternoon/early evening with
showers and storms eventually pushing off the Palm Beach coast.
Potential hazards include gusty winds, small hail, and a non-zero
chance of a quick spin-up tornado in this type of setup.
Rain chances will decrease slightly on Sunday as the frontal
boundary slowly sags and eventually stalls across South Florida.
Surface flow will eventually veer northeasterly through the day as
the boundary fizzles and pressure gradient begins to tighten. Enough
moisture will remain in place to support a few coastal showers
during the morning hours, and scattered showers to isolated
thunderstorms during the afternoon and evening hours.
High temperatures today and tomorrow will reach the low to mid
80s with lows in the 60s overnight.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 1236 AM EST Sat Feb 28 2026
As the frontal boundary becomes frontolytic in the vicinity of our
region on Monday, the moisture associated with it will remain across
the region. With the departure of the mid-level shortwave well to
the east of the region and the departure of the subtropical jet-
stream well to the north of the region, a quiet period on the
synoptic scale is ushered into the region as a mid-level ridge of
high pressure develops over the Gulf and gradually slides eastwards
towards South Florida on Tuesday. Breezy conditions are forecast to
develop by the Tuesday-Wednesday time period as the surface pressure
gradient tightens, mainly along the east coast where winds could
gust 20-25 mph Tuesday and Wednesday afternoon. Precipitable water
values in the 1.3 to 1.6 range will support the potential of
isolated to scattered showers each day throughout the upcoming work-
week perhaps maximized along the immediate east coastline and over
local waters. Prevailing conditions by far will remain mostly sunny
throughout the week as any shower activity should be brief.
Forecast high temperatures will range from the upper 70s to low 80s
along the East coast to mid to upper 80s along the Gulf coast,
Monday through Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM EST Sat Feb 28 2026
Generally VFR the rest of today outside of any SHRA/TS that
produce heavy rain over a terminal. TEMPOs have been included from
18-24Z for TS and SHRA on site at the east coast terminals today.
Prevailing winds will be out of the SE for the east coast and WSW
for KAPF, although any storms can produce variable winds with
gusts up to 30 kts or more along the east coast through this
evening. For overnight tonight, another round of low CIGs will be
possible for KAPF and perhaps KTMB.
&&
.MARINE...
Issued at 1236 AM EST Sat Feb 28 2026
Outside of locally elevated seas and winds in and around any shower
or thunderstorm activity, conditions will remain benign across all
local waters through the weekend. Locally dense fog may occur this
morning across the nearshore Gulf and Lake Okeechobee waters, which
will result in lower visibilities than normal. The development of a
pressure gradient next week will act to establish a breezy to at
times gusty easterly wind flow across the region during the
beginning of next week. This will usher in a duration of likely
Advisory conditions across the Atlantic waters during this time
frame.
&&
.BEACHES...
Issued at 1236 AM EST Sat Feb 28 2026
Light southerly winds across the region today will result in a low
risk for rip currents across all South Florida beaches. With winds
forecast to enhance out of an easterly onshore direction early next
week, an elevated risk of rip currents is forecast to return along
the east coast of South Florida.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 69 81 68 79 / 20 40 40 20
West Kendall 63 83 64 82 / 10 40 40 20
Opa-Locka 67 82 67 81 / 30 50 40 20
Homestead 66 82 68 80 / 10 40 30 20
Fort Lauderdale 68 78 68 77 / 40 50 40 20
N Ft Lauderdale 68 78 68 78 / 40 50 30 20
Pembroke Pines 67 83 67 82 / 30 50 40 20
West Palm Beach 66 78 67 78 / 50 40 30 20
Boca Raton 66 79 67 79 / 50 50 30 20
Naples 64 81 63 82 / 20 20 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...Dense Fog Advisory until 2 PM EST this afternoon for GMZ656-676.
&&
SHORT TERM...Rizzuto
LONG TERM....Rizzuto
AVIATION...RedmanIn the hours before
Special weather statement, Feb 28, 1:46 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Miami FL
146 PM EST Sat Feb 28 2026
FLZ066-067-281930-
Hendry FL-Inland Palm Beach County FL-
146 PM EST Sat Feb 28 2026
...A strong thunderstorm will impact portions of east central Hendry
and northwestern Palm Beach Counties through 230 PM EST...
At 146 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm near Pahokee, moving east at 20 mph.
HAZARD...Wind gusts of 45 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belle Glade, Pahokee, South Bay, Canal Point, Lake Harbor, Okeelanta,
Belle Glade Camp, and Fremd Village-Padgett Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2695 8039 2653 8056 2658 8091 2674 8087
2670 8082 2670 8078 2669 8075 2670 8072
2676 8075 2678 8073 2674 8071 2676 8069
2681 8070 2684 8065 2689 8062 2696 8061
TIME...MOT...LOC 1846Z 277DEG 17KT 2684 8076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CWCLocal storm report, Feb 28, 1:49 PM EST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
149 PM EST Sat Feb 28 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail 1 NW Aberdeen Golf Cour 26.57N 80.18W
02/28/2026 E0.25 Inch Palm Beach FL Public
Pea size hail reported in west Boynton Beach
about one mile east of Lyons Road and
Hypoluxo Road.
&&
RMSpecial weather statement, Feb 28, 2:27 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Miami FL
227 PM EST Sat Feb 28 2026
FLZ072-172-282000-
Coastal Broward County FL-Metro Broward County FL-
227 PM EST Sat Feb 28 2026
...A strong thunderstorm will impact portions of northern Broward
County through 300 PM EST...
At 227 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Fort
Lauderdale - Hollywood International Airport, or near Fort
Lauderdale, moving north at 20 mph.
HAZARD...Funnel clouds, wind gusts of 45 to 50 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
Plantation, Sunrise, Deerfield Beach, Tamarac, Margate, Lighthouse
Point, Lauderdale-By-The-Sea, Hallandale, Lauderhill, Coconut Creek,
Oakland Park, North Lauderdale, Lauderdale Lakes, Dania Beach, and
Cooper City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2620 8009 2610 8010 2610 8011 2612 8011
2611 8012 2608 8011 2599 8012 2605 8027
2632 8021 2629 8008
TIME...MOT...LOC 1927Z 195DEG 18KT 2609 8015
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CWCSpecial weather statement, Feb 28, 2:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
231 PM EST Sat Feb 28 2026
FLZ067-068-168-282000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
231 PM EST Sat Feb 28 2026
...A strong thunderstorm will impact portions of central Palm Beach
County through 300 PM EST...
At 231 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles southwest of Lion Country Safari Park,
or 13 miles west of Wellington, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Riviera
Beach, Tequesta, Greenacres, Royal Palm Beach, Haverhill, Loxahatchee
NWR, Golden Lakes, North County Airport, Loxahatchee Groves, Lion
Country Safari Park, Lake Belvedere Estates, The Acreage, Royal Palm
Estates, Schall Circle, Lakeside Green, and Philo Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2690 8007 2638 8021 2646 8071 2696 8051
2696 8014 2697 8014 2697 8013 2695 8011
2696 8008 2695 8007 2695 8008 2694 8007
TIME...MOT...LOC 1931Z 284DEG 23KT 2662 8046
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CWCLocal storm report, Feb 28, 2:53 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
253 PM EST Sat Feb 28 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Marine Tstm Wind 3 SW Key Biscayne 25.66N 80.19W
02/28/2026 M43 MPH AMZ630 FL Mesonet
A thunderstorm wind gust of 37 knots/43 mph
was measured at the WxFlow station XKBS
Biscayne Bay Light 20.
0225 PM Tstm Wnd Gst 1 NW Dania Beach 26.07N 80.15W
02/28/2026 M48 MPH Broward FL ASOS
A thunderstorm wind gust of 48 mph was
measured at ASOS station KFLL at Fort
Lauderdale/Hollywood Intl Airport.
&&Local storm report, Feb 28, 3:16 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
316 PM EST Sat Feb 28 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail Hagen Ranch Road and Bo 26.53N 80.16W
02/28/2026 E0.70 Inch Palm Beach FL Trained Spotter
Trained Spotter reports dime size hail at
the intersection of Boyton Beach Blvd. and
Hagen Ranch Rd.
&&
WR